Alert archive / Texas / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood watch at Aug 21, 2016, 4:56 AM CDT for Brooks County, Jim Hogg County, Zapata County, Texas. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2016, 4:56 AM CDT (09:56 UTC)
- Expired
- Aug 21, 2016, 3:19 PM CDT
- In force
- 10 hr
- Issued by
- NWS Brownsville, TX
- Flood severity
- None
Counties Brooks County, TX, Jim Hogg County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 144 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted.
845 WGUS64 KBRO 210956 FFABRO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BROWNSVILLE TX 456 AM CDT SUN AUG 21 2016 ...THE THREAT FOR FLASH FLOODING CONTINUES ACROSS ZAPATA...JIM HOGG AND BROOKS COUNTIES TODAY... .DEEP TROPICAL MOISTURE LOCATED OVER MUCH OF CENTRAL AND EASTERN TEXAS WILL INTERACT WITH A STATIONARY FRONT OVER CENTRAL AND SOUTHERN TEXAS TO PRODUCE AREAS OF HEAVY RAINFALL ACROSS PORTIONS OF DEEP SOUTH TEXAS TODAY. ANY SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING COPIOUS AMOUNTS OF RAIN RESULTING IN THE POTENTIAL FOR LOCALIZED AREAS OF FLASH FLOODING. TXZ248>250-211800- /O.NEW.KBRO.FF.A.0004.160821T0956Z-160822T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ZAPATA-JIM HOGG-BROOKS- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS 456 AM CDT SUN AUG 21 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF DEEP SOUTH TEXAS... INCLUDING THE FOLLOWING AREAS...BROOKS...JIM HOGG AND ZAPATA. * THROUGH THIS EVENING * HEAVY RAINFALL FROM THUNDERSTORMS MAY LEAD TO ADDITIONAL FLASH FLOODING PROBLEMS THROUGH TODAY WITHIN THE WATCH AREA. SLOW MOVING THUNDERSTORMS EARLY THIS MORNING HAVE ALREADY PRODUCED RAINFALL AMOUNTS OF 3 TO 5 INCHES WITH ISOLATED AMOUNTS FROM 5 TO 7 INCHES. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE LATER THIS MORNING. ANY ADDITIONAL RAINFALL OVER SATURATED AREAS COULD RESULT IN ADDITIONAL FLOODING PROBLEMS. * HEAVY RAINFALL IN A SHORT PERIOD OF TIME MAY CAUSE SMALL STREAMS AND ARROYOS IN DEEP SOUTH TEXAS TO FILL QUICKLY TO BANKFULL AND POSSIBLY OVERFLOW. LOW-LYING AND POOR DRAINAGE AREAS AS WELL AS URBAN LOCATIONS COULD SEE WIDESPREAD STREET FLOODING WITH WATER DEPTH OVER A FOOT OR MORE IN SOME STREETS AND LOW-LYING FRONTAGE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
171 WGUS64 KBRO 211427 FFABRO FLOOD WATCH NATIONAL WEATHER SERVICE BROWNSVILLE TX 927 AM CDT SUN AUG 21 2016 ...THE THREAT FOR FLASH FLOODING CONTINUES ACROSS ZAPATA...JIM HOGG COUNTIES TODAY... .DEEP TROPICAL MOISTURE LOCATED OVER MUCH OF SOUTHCENTRAL TEXAS WILL CONTINUE TO INTERACT WITH A MID LEVEL LOW PRESSURE AREA OVER NORTHEAST MEXICO AND A STATIONARY FRONT OVER CENTRAL PRODUCING AREAS OF HEAVY RAINFALL ACROSS EXTREME WESTERN PORTIONS OF DEEP SOUTH TEXAS TODAY. ANY SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING COPIOUS AMOUNTS OF RAIN RESULTING IN LOCALIZED AREAS OF FLASH FLOODING. TXZ250-211530- /O.CAN.KBRO.FF.A.0004.000000T0000Z-160822T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROOKS- INCLUDING THE CITY OF...FALFURRIAS 927 AM CDT SUN AUG 21 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF DEEP SOUTH TEXAS HAS BEEN CANCELLED. THE HEAVIEST RAIN CONTINUES WEST OF BROOKS COUNTY WITH ANY NEW HEAVY RAINFALL EXPECTED TO REMAIN WEST OF THE COUNTY. $$ TXZ248-249-220000- /O.CON.KBRO.FF.A.0004.000000T0000Z-160822T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ZAPATA-JIM HOGG- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE 927 AM CDT SUN AUG 21 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF DEEP SOUTH TEXAS...INCLUDING THE FOLLOWING AREAS...JIM HOGG AND ZAPATA. * UNTIL 7 PM CDT THIS EVENING * HEAVY RAINFALL FROM THUNDERSTORMS MAY LEAD TO ADDITIONAL FLASH FLOODING PROBLEMS THROUGH TODAY WITHIN THE WATCH AREA. SLOW MOVING THUNDERSTORMS EARLY THIS MORNING HAVE ALREADY PRODUCED RAINFALL AMOUNTS OF 3 TO 7 INCHES. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE LATER THIS MORNING. ANY ADDITIONAL RAINFALL OVER SATURATED AREAS COULD RESULT IN ADDITIONAL FLOODING PROBLEMS. * HEAVY RAINFALL IN A SHORT PERIOD OF TIME MAY CAUSE SMALL STREAMS AND ARROYOS IN DEEP SOUTH TEXAS TO FILL QUICKLY TO BANKFULL AND POSSIBLY OVERFLOW. LOW-LYING AND POOR DRAINAGE AREAS AS WELL AS URBAN LOCATIONS COULD SEE WIDESPREAD STREET FLOODING WITH WATER DEPTH OVER A FOOT OR MORE IN SOME STREETS AND LOW-LYING FRONTAGE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
201 WGUS64 KBRO 212019 FFABRO FLOOD WATCH NATIONAL WEATHER SERVICE BROWNSVILLE TX 319 PM CDT SUN AUG 21 2016 ...HEAVY RAIN THREAT DIMINISHING... .ATMOSPHERIC CONDITIONS BECOMING MORE STABLE AS EXTENSIVE CLOUD COVER LIMITS DAYTIME HEATING ACROSS THE WESTERN RANCHLANDS. MOISTURE LEVELS REMAIN HIGH BUT SURFACE FEATURES ARE MOVING NORTH FARTHER REMOVED FROM DEEP SOUTH TEXAS LIMITING WIDESPREAD HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING THE REMAINDER OF THE AFTERNOON. TXZ248-249-212130- /O.CAN.KBRO.FF.A.0004.000000T0000Z-160822T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ZAPATA-JIM HOGG- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE 319 PM CDT SUN AUG 21 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF DEEP SOUTH TEXAS HAS BEEN CANCELLED. POCKETS OF HEAVY RAINFALL ARE STILL POSSIBLE PRODUCING LOCALIZED PONDING OF WATER ACROSS ROADWAYS OR LOW LYING FLOOD PRONE AREAS. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 4:33 AM CDT, 23 minutes earlier.
Area forecast discussion, Aug 21, 4:33 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service BROWNSVILLE TX 433 AM CDT SUN AUG 21 2016 .SHORT TERM (Now through Monday): 500 mb ridging will remain in place over the Gulf of Mex and the Gulf coast region with more weakness in the ridge axis evident further inland over Texas and north central Mexico where the deeper moisture values reside. The 500 mb ridge axis over the Gulf of Mexico will start to build westwards later tonight into Sunday which will then shift the better moisture values further west allowing for drier weather to prevail into Monday. For the immediate short term...slow moving convection continues to fire in the deeper layer moisture values located just to the north and west of Deep South TX. The convection is being helped along by an old surface boundary that is located over portions of southern TX stretching roughly from the western counties of Deep South TX extending northeast. KBRO radar trends indicate the this convection is nearly stationary or is backbuilding a bit more to the southwest into northeast Mexico. This will likely enhance the potential for additional heavy rainfall/flash flooding problems for portions of the northern and western counties. So will post an FFA for Zapata...Jim Hogg and Brooks counties for today. Further to the south and east of the ongoing convection the 00z BRO sounding shows much drier air in place closer to the coastline which is closer to the 500 mb ridge axis. So will go with much lower pops across the rest of the BRO cwa as numerical guidance from the GFS/NAM and ECMWF all point towards much lower pops for these areas for the rest of the weekend. For temps the short term guidance is in pretty good agreement throughout today and tomorrow for both highs and lows. So will go with a general model blend for temps through Monday. .LONG TERM (Monday Night through Saturday): No significant changes to the long term forecast. Upper level high pressure is expected to continue to track westward over the Gulf and dominate the region with drier air and a general subsident pattern. Flow will be SSE around the high pressure system and should shutoff any seabreeze effect through much of the week. By late in the period...the high will shift more north and west...allowing more have an easterly component and for weak impulses and a bit more moisture to return. As such...have kept at least some slight chance POPs for Friday and Saturday. Temperatures are expected to range near or above normal...with some triple digit values continuing for McAllen and the upper portions of the RGV and Ranchlands. && .MARINE: Now through Monday: The surface high pressure area centered over the Gulf of Mexico and the eastern U.S. will maintain a moderate PGF across the lower Texas coastline throughout today and Monday. This will result in some SCEC conditions for the bay and gulf waters throughout the short term. Conditions may flirt with SCA criteria briefly for either the bay or gulf areas but will not post up an SCA at this time. Monday Night through Thursday Night: Upper level high pressure will build westward across the northern Gulf waters through the period. Light to moderate winds will become more SE to SSE as the high pressure creates more of a southerly flow. Seas will remain more moderate through early Wednesday given the possibility of a longer SSE fetch. As the high pressure broadens over the region...the pressure gradient will lessen and the winds and seas will begin to relax late Wendesday into Thursday. && .BRO Watches/Warnings/Advisories... TX...Flash Flood Watch through this evening for TXZ248>250. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 60/69
Hazardous weather outlook, Aug 20, 4:38 PM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 438 PM CDT SAT AUG 20 2016 TXZ248>257-212100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 438 PM CDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES SUNDAY THROUGH WEDNESDAY. HEAT INDEX VALUES OF 103 TO 108 DEGREES ARE EXPECTED DURING THE AFTERNOON HOURS OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-212100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 438 PM CDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY FOR WINDS IS POSSIBLE FOR THE LAGUNA MADRE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 21, 12:53 AM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1253 AM CDT SUN AUG 21 2016
TXZ248-249-210630-
ZAPATA TX-JIM HOGG TX-
1253 AM CDT SUN AUG 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAPATA AND
NORTHWESTERN JIM HOGG COUNTIES UNTIL 130 AM CDT...
AT 1252 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THOMPSONVILLE...OR 12 MILES NORTHEAST OF BUSTAMANTE...MOVING
NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THOMPSONVILLE AND ESCOBAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2727 9887 2714 9874 2701 9906 2718 9912
2727 9900
TIME...MOT...LOC 0552Z 227DEG 9KT 2716 9899
69Special weather statement, Aug 21, 3:41 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
341 AM CDT SUN AUG 21 2016
TXZ248-210915-
ZAPATA TX-
341 AM CDT SUN AUG 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAPATA COUNTY UNTIL 415
AM CDT...
AT 340 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ZAPATA HIGH SCHOOL...OR NEAR ZAPATA...MOVING SOUTHWEST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
ZAPATA HIGH SCHOOL...FALCON LAKE ESTATES...
ZAPATA COUNTY PUBLIC LIBRARY...FALCON SHORES...
ZAPATA COUNTY FIRE DEPARTMENT AND FALCON MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2691 9932 2702 9911 2692 9903 2676 9923
2677 9924 2679 9924 2682 9926 2684 9927
2685 9927 2686 9929 2687 9932 2688 9933
TIME...MOT...LOC 0840Z 054DEG 10KT 2691 9917
69The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:38 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 82 min |
| Aug 21, 12:53 AM CDT | Special Weather Statement | BRO | Jim Hogg | 37 min |
| Aug 21, 2:01 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 89 min |
| Aug 21, 3:28 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Zapata | 4 hr |
| Aug 21, 3:41 AM CDT | Special Weather Statement | BRO | Zapata | 34 min |
| Aug 21, 4:41 AM CDT | Flash Flood Warning | BRO | Zapata | 2 hr |
| Aug 21, 6:45 AM CDT | Areal Flood Advisory | BRO | Zapata | 90 min |
| Aug 21, 7:47 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Zapata | 88 min |
| Aug 21, 8:21 AM CDT | Areal Flood Advisory | BRO | Jim Hogg | 84 min |
| Aug 21, 9:03 AM CDT | Areal Flood Advisory | BRO | Zapata | 57 min |
| Aug 21, 4:01 PM CDT | Areal Flood Advisory | BRO | Hidalgo, Starr | 119 min |
| Aug 21, 4:20 PM CDT | Special Weather Statement | BRO | Starr | 55 min |
| Aug 21, 4:36 PM CDT | Areal Flood Advisory | BRO | Starr | 114 min |
| Aug 21, 5:11 PM CDT | Areal Flood Advisory | BRO | Zapata | 2 hr |
| Aug 21, 5:27 PM CDT | Special Weather Statement | BRO | Kenedy | 48 min |
| Aug 21, 5:30 PM CDT | Special Weather Statement | BRO | Brooks | 45 min |
| Aug 21, 5:56 PM CDT | Areal Flood Advisory | BRO | Zapata | 94 min |
| Aug 21, 6:05 PM CDT | Special Weather Statement | BRO | Kenedy | 40 min |
Nearby
Flash Flood Watches in Texas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.